Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Charleston, SC

May 9, 20234 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 9, 2023, 8:46 PM EDT for 4 counties in South Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 8:46 PM EDT (00:46 UTC)
Expired
May 9, 2023, 9:45 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:48 PM EDTTSTM WND DMG1 Ese Charleston Airpor, SCA NWS EMPLOYEE REPORTED A TREE DOWN ON SOUTH AVIATION AVENUE.
May 9, 9:05 PM EDTTSTM WND DMG2 Nw West Ashley, SCMOST OF A LARGE TREE DOWN DUE TO THUNDERSTORM WINDS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS52 KCHS 100046
SVRCHS
SCC015-019-029-035-100145-
/O.NEW.KCHS.SV.W.0021.230510T0046Z-230510T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
846 PM EDT Tue May 9 2023

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Berkeley County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 945 PM EDT.

* At 846 PM EDT, severe thunderstorms were located along a line
  extending from near North Charleston to near Wando, moving
  northeast at 110 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include:
  North Charleston, Mount Pleasant, Goose Creek, Hanahan,
  McClellanville, Downtown Charleston, West Ashley, Daniel Island,
  Fort Sumter, Naval Weapons Station Charleston, Johns Island,
  I-26/I-526 Interchange, Hollywood, Isle Of Palms, and Folly Beach.

This warning includes the following interstates:
 I-26 between mile markers 207 and 221.
 I-526 between mile markers 11 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3284 7964 3274 7983 3266 7986 3260 7996
      3259 8053 3290 8025 3321 7943 3316 7937
TIME...MOT...LOC 0046Z 241DEG 96KT 3295 8010 3297 7982 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
5 follow-up statements
158 
WWUS52 KCHS 100050
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
850 PM EDT Tue May 9 2023

SCC029-100100-
/O.CAN.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Colleton SC-
850 PM EDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF COLLETON COUNTY IS
CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
      3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 243DEG 75KT 3287 8019 3289 7991 

$$

SCC015-019-035-100145-
/O.CON.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-Berkeley SC-Dorchester SC-
850 PM EDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...

At 850 PM EDT, severe thunderstorms were located along a line
extending from near Delemar Crossroads to Daniel Island, moving
northeast at 85 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include: 
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Downtown
Charleston, West Ashley, Daniel Island, Fort Sumter, Johns Island,
I-26/I-526 Interchange, Hollywood, Isle Of Palms, Folly Beach,
Ravenel, and Sullivan's Island.

This warning includes the following interstates:
 I-26 between mile markers 211 and 221.
 I-526 between mile markers 11 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
      3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 243DEG 75KT 3287 8019 3289 7991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
041 
WWUS52 KCHS 100051 CCA
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
851 PM EDT Tue May 9 2023

SCC029-100100-
/O.COR.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Colleton SC-
851 PM EDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF COLLETON COUNTY IS
CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
      3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 319DEG 31KT 3287 8019 3289 7991 

$$

SCC015-019-035-100145-
/O.COR.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-Berkeley SC-Dorchester SC-
851 PM EDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...

At 851 PM EDT, severe thunderstorms were located along a line
extending from near Magnolia Gardens to Daniel Island, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include: 
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Downtown
Charleston, West Ashley, Daniel Island, Fort Sumter, Johns Island,
I-26/I-526 Interchange, Hollywood, Isle Of Palms, Folly Beach,
Ravenel, and Sullivan's Island.

This warning includes the following interstates:
 I-26 between mile markers 211 and 221.
 I-526 between mile markers 11 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
      3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 319DEG 31KT 3287 8019 3289 7991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
704 
WWUS52 KCHS 100112
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
912 PM EDT Tue May 9 2023

SCC015-035-100121-
/O.CAN.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Berkeley SC-Dorchester SC-
912 PM EDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
      3259 8035 3281 8025 3283 7993 3282 7991
      3283 7989 3284 7980
TIME...MOT...LOC 0111Z 308DEG 24KT 3278 8010 3280 7982 

$$

SCC019-100145-
/O.CON.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-
912 PM EDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON COUNTY...

At 911 PM EDT, severe thunderstorms were located along a line
extending from near West Ashley to near Mount Pleasant Towne Centre,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include: 
Mount Pleasant, Downtown Charleston, West Ashley, Fort Sumter, Johns
Island, Daniel Island, Hollywood, Isle Of Palms, Folly Beach,
Ravenel, Sullivan's Island, Seabrook Island, Kiawah Island, Meggett,
and Rockville.

This warning includes the following interstates:
 I-26 between mile markers 220 and 221.
 I-526 between mile markers 11 and 13, and between mile markers 30
and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
      3259 8035 3281 8025 3283 7993 3282 7991
      3283 7989 3284 7980
TIME...MOT...LOC 0111Z 308DEG 24KT 3278 8010 3280 7982 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
390 
WWUS52 KCHS 100129
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
929 PM EDT Tue May 9 2023

SCC019-100145-
/O.CON.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-
929 PM EDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON COUNTY...

At 929 PM EDT, severe thunderstorms were located along a line
extending from Folly Beach to 9 miles south of Isle Of Palms, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include: 
Mount Pleasant, Downtown Charleston, Johns Island, Fort Sumter, West
Ashley, Daniel Island, Isle Of Palms, Folly Beach, Sullivan's Island,
Seabrook Island, Kiawah Island, Sullivans Island, James Island County
Park, Fort Johnson, and Mount Pleasant Towne Centre.

This warning includes the following interstates:
 I-26 between mile markers 220 and 221.
 I-526 between mile markers 30 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
      3260 8017 3277 8009 3283 7993 3282 7991
      3283 7989 3284 7980
TIME...MOT...LOC 0129Z 319DEG 31KT 3266 7998 3268 7970 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
776 
WWUS52 KCHS 100141
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
941 PM EDT Tue May 9 2023

SCC019-100151-
/O.EXP.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-
941 PM EDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF CHARLESTON COUNTY
WILL EXPIRE AT 945 PM EDT...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
      3260 8017 3277 8009 3283 7993 3282 7991
      3283 7989 3284 7980
TIME...MOT...LOC 0141Z 319DEG 31KT 3258 7990 3260 7962 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:32 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 9, 7:32 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
732 PM EDT Tue May 9 2023

.SYNOPSIS...
A cold front will move south through the area tonight, followed
by high pressure through early next week. Another cold front
should then arrive by the middle of next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
The temperature at KCHS hit 94F degrees earlier this afternoon,
the hottest it's been since September 7, 2022.

The cold front is drawing closer to the local counties from the
north, and with little to no CINH and MLCAPE values of 2000-2500
J/kg, isolated convection will continue to develop. With time as
the front gets even closer, the coverage of convection will
increase and our forecast closely follows the recent runs of
the HRRR. This produces isolated to scattered coverage, greatest
over the Charleston Quad-County region, mainly between 7 PM and
11 PM. Although CINH increases after sunset, given DCAPE of
1000+ J/kg there remains a risk for a few strong or marginally
severe storms during a similar time frame. It's interesting tat
the SPC meso-analysis shows non-zero values of the Non-Supercell
Tornado parameter. So maybe some funnel clouds can be observed
along the sea breeze boundary inland from US-17 over the
Charleston Tri-County if it collides/merges with the incoming
convection. Wet Bulb Zero is near 10K feet and with 0-6km Bulk
Shear values over 25-30 kt there is also a low end chance of
hail.

Previous discussion... SPC 18Z mesoanalysis reveals between
1000-2000 J/Kg MLCAPE from eastern Georgia into southeast South
Carolina with limited convective inhibition at this juncture.
Scattered Cu field is evident across our CWA. But thus far, not
enough low level kick to get deep moist convection going in our
area...yet. Surface boundary snakes across North Carolina down
across northern Alabama and Georgia and there is some convection
that has developed in northern and western Georgia as well as.
Otherwise, partly to mostly sunny skies persist with very warm
temperatures in the upper 80s to lower 90s (no records thus
far).

Rest of this afternoon and tonight: Upstream boundary will sag
down through the region heading into this evening. Low level
convergence with the boundary as well as interaction with the
pinned sea breeze should fire off showers and thunderstorms
within the next few hours...lingering through a good portion of
the evening hours as the boundary sags on through. Given the
timing of the boundary, it still appears that the highest PoPs
and QPF will reside across the SC counties, diminishing heading
south through the Georgia counties. But given some uncertainty
regarding convection, I will hold with scattered PoPs for now.
PoPs can be adjusted upward as convection unfolds.

Severe weather: Organized severe weather is not anticipated.
But...DCAPE values nearing 1400 J/Kg depicted on SPC 18Z
mesoanalysis is eye-opening. Any convection that develops could
produce strong winds.

Overnight: Boundary will pass on through the region ending the
precip threat for the overnight hours. Cooler and drier air
filters in overnight and there is some indication in model RH
forecasts as well as soundings that there may be some low cloud
development toward morning behind the front that lingers into
Wednesday morning.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Dry high pressure will build from the north on Wednesday,
resulting in temperatures closer to normal in the low to mid
80s. A much drier airmass will preclude precipitation over
southern SC but greater boundary layer moisture and moderate
instability across southeast GA could support isolated
thunderstorms Wednesday afternoon.

A similar pattern will persist into Thursday though temps will
be a degree or two warmer due to increasing upper heights.

The surface high will shift off the coast on Friday while the
upper ridge continues to strengthen. Drier air should move into
the majority of our southeast GA zones by Friday, limiting
convection potential. Highs will be in the mid 80s in most areas
except along the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Hot, dry weather anticipated through the weekend as a deep
layered ridge persists. Saturday highs will be in the mid to
upper 80s while Sunday climbs into the low to mid 90s.

Moisture increases substantially early next week once the
surface high shifts farther off the coast and the upper ridge
begins to weaken. There should be enough instability to support
scattered showers and thunderstorms Monday and Tuesday
afternoon. Highs on Monday will remain quite warm with readings
in the lower 90s. Tuesday should be a few degrees cooler with
highs in the upper 80s due to the upper ridge weakening.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
KCHS and KJZI: A band of convection will impact the airfields
through 04Z, resulting in a 2-3 hour period of TSRA with MVFR or
potentially IFR conditions, along with a short window o gusty
winds.

KSAV: This activity is currently not anticipated to impact KSAV,
but still bears watching just in case.

The cold front will sag down through the region tonight. Behind
the front, about a 3-6 hour period of MVFR or possible IFR
ceilings will occur Wednesday morning, most especially at at CHS
and JZI. VFR returns to all terminals late morning or
afternoon. All sites will also become a little gusty as high
pressure builds in from the north.

Extended Aviation Outlook: VFR conditions should prevail at
CHS/JZI/SAV through Sunday.

&&

.MARINE...
Tonight: High pressure is expected to build north of the waters
later tonight, which will push a backdoor cold front through
from north to south. Winds will veer to northeast and increase
back to 15 to 20 knots across most of the waters later tonight
and into early Wednesday morning. Seas remaining at 3 to 4,
possibly 5 feet. Some wind gusts could reach 25 knots, but not
expecting conditions to reach SCA levels at this time. Storms
coming off land areas will result in Marine Weather Statements
and/or Special Marine Warnings, mainly on the South Carolina
waters through 12-1 AM.

A decent NE gradient will exist Wed through Thu as high pressure
builds from the north. Conditions are currently forecast to
remain just below Small Craft Advisory criteria but wind gusts
along the SC coast could briefly reach 25 kt. Winds will turn to
the E and then SE late week into the weekend and the surface
high shifts offshore.

Rip Currents: Enhanced onshore winds on Wednesday will create a
moderate risk of rip currents along the GA coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, May 9, 3:43 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
343 PM EDT Tue May 9 2023

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047>052-101945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
343 PM EDT Tue May 9 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-101945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
343 PM EDT Tue May 9 2023

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 9, 8:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
821 PM EDT TUE MAY 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     1 SE CHARLESTON         32.78N  79.93W
05/09/2023  M79 MPH          CHARLESTON         SC   LOCAL OFFICIAL

            REPORT FROM CHARLESTON BRANCH PILOT OFFICE OF WINDS 55
            TO 60 KNOTS WITH GUSTS TO 69 KNOTS ON ROOF OF THE
            BUILDING.

&&

EVENT NUMBER CHS2300147

ETM
Local storm report, May 9, 8:27 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
827 PM EDT TUE MAY 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     2 WNW MOUNT PLEASANT    32.81N  79.89W
05/09/2023                   CHARLESTON         SC   911 CALL CENTER

            CHARLESTON COUNTY DISPATCH REPORTED TREE DOWN AT 7TH
            AVENUE AND 5TH STREET

&&

EVENT NUMBER CHS2300148

ETM
Local storm report, May 9, 8:33 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
833 PM EDT TUE MAY 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     MARINE TSTM WIND 2 ESE CHARLESTON        32.77N  79.91W
05/09/2023  M63 MPH          AMZ330             SC   MESONET

            SHUTES FOLLY WEATHERFLOW SENSOR REPORTED A 55 KNOT WIND
            GUST.

&&

EVENT NUMBER CHS2300149

ETM
Local storm report, May 9, 8:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
834 PM EDT TUE MAY 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     MARINE TSTM WIND 4 ESE CHARLESTON        32.75N  79.87W
05/09/2023  M62 MPH          AMZ330             SC   MESONET

            FORT SUMTER WEATHERFLOW SENSOR REPORTED A 54 KNOT WIND
            GUST.

&&

EVENT NUMBER CHS2300150

ETM
Special weather statement, May 9, 8:35 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
835 PM EDT Tue May 9 2023

SCZ044-045-100115-
Inland Berkeley-Dorchester-
835 PM EDT Tue May 9 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

At 835 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Holly Hill to
near Bowman, and moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph, up to nickel sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of these storms include...
Saint George, Dorchester, Ridgeville, Harleyville, and Reevesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3333 8050 3328 8049 3326 8043 3327 8039
      3326 8036 3328 8035 3327 8030 3331 8025
      3310 8001 3310 8054 3324 8067 3333 8051
TIME...MOT...LOC 0035Z 287DEG 23KT 3327 8041 3331 8060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Local storm report, May 9, 8:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
836 PM EDT TUE MAY 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     MARINE TSTM WIND 2 WSW FOLLY BEACH       32.64N  79.97W
05/09/2023  M54 MPH          CHARLESTON         SC   MESONET

            FOLLY SOUTH END WEATHERFLOW SENSOR REPORTED A 47 KNOT
            WIND GUST.

&&

EVENT NUMBER CHS2300151

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:30 PM EDTSpecial Marine WarningCHS73 min
May 9, 8:35 PM EDTSpecial Weather StatementCHSDorchester40 min
May 9, 8:49 PM EDTSpecial Marine WarningCHS56 min
May 9, 10:19 PM EDTAreal Flood AdvisoryCHSBerkeley2 hr
May 9, 10:42 PM EDTSpecial Marine WarningCHS93 min
May 9, 11:06 PM EDTSpecial Marine WarningCHS84 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.